Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 236, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2003, 9:16 PM CDT for Greene County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 9:16 PM CDT (02:16 UTC)
- Expired
- Aug 18, 2003, 9:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3367 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190216 SVRDMX IAC073-190230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 916 PM CDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENE COUNTY IN WEST CENTRAL IOWA * UNTIL 930 PM CDT * AT 912 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DANA...OR ABOUT 28 MILES SOUTH OF FORT DODGE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF NORTHEASTERN GREENE COUNTY. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4218 9439 4190 9435 4189 9417 4222 9418 JOHNSON $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM CDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 18, 3:20 PM CDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT MON AUG 18 2003 CUR FCSTS ARE CLOSE ON TRACK. WL KEEP HEAT ADVY INTO THE EVE AS IS GOING, HWVR IT IS LKLY WE WONT MEET CRITERIA WITH A LTL STGR WIND. CLDS WL HOLD TEMPS A BIT COOLER THAN TDA AS WELL. LOWS TNGT NOT LKLY TO REMAIN AOA 75 EITHER. MAIN FCST CONCERNS ARE WITH PCPN TIMING AND TEMPS THRUT FCST PD. WL GO WITH GOING TIMING OF LATE TUE IN THE FAR WEST, OVR CWA TUE NGT THROUGH WED NGT AND LINGERING ERY MRNG THU. ALL IN CHC CAT AND AMTS NOT XPCTED TO BE ALL THAT GREAT. IN SPITE OF MSTR IN PLACE, DYNAMICS ARE NOT ALL THAT IMPRESSIVE. AS FOR TEMPS, OPTED TO GO A FEW DEG COOLER TUE THAN TDA, AND ABT 5 DEG COOLER WED THAN TUE MAINLY DUE TO CLDS. FEEL COOLING FCST BY GFS IS OVERDONE BASED ON ENS RUNS AND WENT FOR THE SOFTER SOLN. TEMPS WL DROP INTO THE 80S BY THU INTO THE WKND, BUT SHUD BE BACK TO NR 90 AHD OF NXT FNTL SYSTEM MON. NO PCPN IN LATE PDS AS FEEL TSRA CHCS WL BE IN THE 15TH PD. .DSM...HEAT ADVISORY SOUTHWEST HALF OF CWA.
Hazardous weather outlook, Aug 18, 5:20 AM CDT, 15 hours 56 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT MON AUG 18 2003 ...HIGH HEAT INDICES ACROSS CENTRAL IOWA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES ABOVE 100 DEGREES FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING. OTHERWISE...NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING COLD FRONT WILL APPROACH IOWA LATE TUESDAY AND PASS THROUGH THE STATE BY WEDNESDAY NIGHT. CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM TUESDAY AFTERNOON INTO EARLY THURSDAY MORNING AS THE BOUNDARY PASSES THROUGH THE STATE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...PRIMARILY NORTHWEST OF A DENISON TO FORT DODGE TO ALGONA LINE. ADDITIONAL THREATS FOR SEVERE STORMS WILL OCCUR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT...AS WELL AS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
In the hours before
Local storm report, Aug 18, 8:43 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0843 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0837 PM 2 E EMMETSBURG IA 1.75 IN HAIL
08/18/03 PALO ALTO GOLFBALL SIZED HAIL REPORT
RELAYED BY KICD RADIO IN
SPENCER.
CABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 51 min |
| Aug 18, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Webster | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.